An overdose of extended-release guanfacine

Daniel M. Fein, Zoabe F. Hafeez, Christopher Cavagnaro

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Extended-release guanfacine is a centrally acting α2-adrenergic agonist that was recently approved for treatment of attention-deficit/ hyperactivity disorder. The following is a case discussion of a 12-year-old boy with attention-deficit/hyperactivity disorder and Tourette syndrome, who presented 18 hours after ingestion of 3 times his usual dose of extended-release guanfacine. On presentation, he was lethargic, bradycardic, and hypertensive with an otherwise nonfocal neurological examination. He remained hypertensive until administration of an intravenous antihypertensive agent (nicardipine) 24 hours after ingestion. After cessation of the calcium-channel blocker, he continued to have intermittent episodes of symptomatic hypotension for the next 21/2 days. This extremely protracted course of hypertension followed by prolonged symptomatic hypotension is rare with ingestions of centrally acting α2-adrenergic agonists. As this drug is increasingly prescribed for treatment of a disease with increasing prevalence, it is imperative that emergency physicians become familiar with the varying presentations of its toxicity.

Original languageEnglish (US)
Pages (from-to)929-931
Number of pages3
JournalPediatric Emergency Care
Volume29
Issue number8
DOIs
StatePublished - Aug 2013

Fingerprint

Guanfacine
Adrenergic Agonists
Eating
Attention Deficit Disorder with Hyperactivity
Hypotension
Nicardipine
Tourette Syndrome
Neurologic Examination
Calcium Channel Blockers
Intravenous Administration
Antihypertensive Agents
Emergencies
Hypertension
Physicians
Therapeutics
Pharmaceutical Preparations

Keywords

  • ADHD
  • Adrenergic α agonists
  • Extended-release guanfacine
  • Hypertension

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Cite this

An overdose of extended-release guanfacine. / Fein, Daniel M.; Hafeez, Zoabe F.; Cavagnaro, Christopher.

In: Pediatric Emergency Care, Vol. 29, No. 8, 08.2013, p. 929-931.

Research output: Contribution to journalArticle

Fein, Daniel M. ; Hafeez, Zoabe F. ; Cavagnaro, Christopher. / An overdose of extended-release guanfacine. In: Pediatric Emergency Care. 2013 ; Vol. 29, No. 8. pp. 929-931.
@article{cc6af81f7ba74bb1b197dd6692a8ccc0,
title = "An overdose of extended-release guanfacine",
abstract = "Extended-release guanfacine is a centrally acting α2-adrenergic agonist that was recently approved for treatment of attention-deficit/ hyperactivity disorder. The following is a case discussion of a 12-year-old boy with attention-deficit/hyperactivity disorder and Tourette syndrome, who presented 18 hours after ingestion of 3 times his usual dose of extended-release guanfacine. On presentation, he was lethargic, bradycardic, and hypertensive with an otherwise nonfocal neurological examination. He remained hypertensive until administration of an intravenous antihypertensive agent (nicardipine) 24 hours after ingestion. After cessation of the calcium-channel blocker, he continued to have intermittent episodes of symptomatic hypotension for the next 21/2 days. This extremely protracted course of hypertension followed by prolonged symptomatic hypotension is rare with ingestions of centrally acting α2-adrenergic agonists. As this drug is increasingly prescribed for treatment of a disease with increasing prevalence, it is imperative that emergency physicians become familiar with the varying presentations of its toxicity.",
keywords = "ADHD, Adrenergic α agonists, Extended-release guanfacine, Hypertension",
author = "Fein, {Daniel M.} and Hafeez, {Zoabe F.} and Christopher Cavagnaro",
year = "2013",
month = "8",
doi = "10.1097/PEC.0b013e31829ec525",
language = "English (US)",
volume = "29",
pages = "929--931",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "8",

}

TY - JOUR

T1 - An overdose of extended-release guanfacine

AU - Fein, Daniel M.

AU - Hafeez, Zoabe F.

AU - Cavagnaro, Christopher

PY - 2013/8

Y1 - 2013/8

N2 - Extended-release guanfacine is a centrally acting α2-adrenergic agonist that was recently approved for treatment of attention-deficit/ hyperactivity disorder. The following is a case discussion of a 12-year-old boy with attention-deficit/hyperactivity disorder and Tourette syndrome, who presented 18 hours after ingestion of 3 times his usual dose of extended-release guanfacine. On presentation, he was lethargic, bradycardic, and hypertensive with an otherwise nonfocal neurological examination. He remained hypertensive until administration of an intravenous antihypertensive agent (nicardipine) 24 hours after ingestion. After cessation of the calcium-channel blocker, he continued to have intermittent episodes of symptomatic hypotension for the next 21/2 days. This extremely protracted course of hypertension followed by prolonged symptomatic hypotension is rare with ingestions of centrally acting α2-adrenergic agonists. As this drug is increasingly prescribed for treatment of a disease with increasing prevalence, it is imperative that emergency physicians become familiar with the varying presentations of its toxicity.

AB - Extended-release guanfacine is a centrally acting α2-adrenergic agonist that was recently approved for treatment of attention-deficit/ hyperactivity disorder. The following is a case discussion of a 12-year-old boy with attention-deficit/hyperactivity disorder and Tourette syndrome, who presented 18 hours after ingestion of 3 times his usual dose of extended-release guanfacine. On presentation, he was lethargic, bradycardic, and hypertensive with an otherwise nonfocal neurological examination. He remained hypertensive until administration of an intravenous antihypertensive agent (nicardipine) 24 hours after ingestion. After cessation of the calcium-channel blocker, he continued to have intermittent episodes of symptomatic hypotension for the next 21/2 days. This extremely protracted course of hypertension followed by prolonged symptomatic hypotension is rare with ingestions of centrally acting α2-adrenergic agonists. As this drug is increasingly prescribed for treatment of a disease with increasing prevalence, it is imperative that emergency physicians become familiar with the varying presentations of its toxicity.

KW - ADHD

KW - Adrenergic α agonists

KW - Extended-release guanfacine

KW - Hypertension

UR - http://www.scopus.com/inward/record.url?scp=84883273198&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84883273198&partnerID=8YFLogxK

U2 - 10.1097/PEC.0b013e31829ec525

DO - 10.1097/PEC.0b013e31829ec525

M3 - Article

C2 - 23925253

AN - SCOPUS:84883273198

VL - 29

SP - 929

EP - 931

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 8

ER -